April 13, 2012
205 pounds...and holding!
This is a photo of me, taken by myself (obviously) last week. I took this picture to show you all what 205 pounds looks like on me. I am 26 years old, I eat well, and I exercise. I have gotten back into running during the last couple of weeks, in order to train for an upcoming 5K race. I am 5 feet 7 inches tall.
During the last 3.5 years, I have quickly & steadily gained 50 pounds, despite my best efforts to lose weight, or at least to prevent gaining more. I have stretch marks all over my body, in places I NEVER thought stretch marks could even occur: the backs of my calves, my inner thighs, buttocks, and yes, even (and perhaps most shockingly!) my breasts. I look like I've recently given birth, but in fact, I have never been pregnant.
But, and this is HUGE, my body has been tricked into believing it has been pregnant for the past 3 years, and this is why I have gained so much weight so quickly, and also why I've been unable to lose any of it. All of this is because I began taking the birth control known as Depo-Provera right before I got married, about 3.5 years ago. The emotional weirdness and constant bleeding began almost immediately, with the weight gain beginning around the 2nd-3rd month, and continuing to this day.
My Gynocologist (with whom I discussed my weight-gain fears in detail before beginning this medication), said that she herself took Depo and did not notice any ill effects from it, so I should not be worried about gaining weight. She knew that I was a runner and that I eat fairly well. And for her, that seemed to be enough. But not for me. I mean, really, does the picture above look like the body of a runner? Maybe a person who's been sedentary all her life and has only recently been running. But a woman who was young and relatively fit when she began taking Depo three years ago, and who continued running and eating well the entire time she was on Depo? No, this picture does not look like a person who is committed to fitness.
My fitness routine was NO MATCH for the insanely strong level of the hormone Progesterone contained in the Depo. The Progesterone (a naturally occurring female hormone) was so strong and so concentrated, that it tricked my body into believing it was pregnant, and thus to STORE ALL THE FAT IT COULD to prepare my body for giving birth and nourishing the non-existent baby. And that's exactly what it did. My body has been storing fat in my cells like money in a locked vault, and the fat cells refuse to let go of that strong grip on the fat they're storing.
So here's the crux of the issue: for me, the amount of exercise and eating well I had been doing up until I started taking Depo (which was a lot), was NOT NEARLY ENOUGH. Even though the drug label just said something vague in the "risks" section about making sure women who take Depo eat well and maintain an exercise regimen, the label made it sound like the amount of exercise I was doing would be more than enough to keep the weight off. But, as we all know now, it was not. And the weird thing was that, as I continued to do both running and weight training, that I actually gained a fair amount of muscle, but did not lose any fat (thanks to the Progestrone), so I bulked up, but NOT in a good way. So part of my weight gain was simply from all the added muscle I had gained, underneath this huge layer of fat. Oh joy! Of course, normally a person would lose fat typically at the same rate that they gain muscle, so if there's any "bulking up," (especially in a woman), it is not much at all, and usually it evens out. But nope, not for me!
I should probably take this moment to say that there are plenty of women (I think; I have only actually heard the voices of a couple of them), who took Depo and who had a great experience with it, and I am so glad for them. However, it doesn't take long to see, after perusing any Depo-Provera "feedback" or "review" site, that the overwhelmingly vast majority of women who've been on it for a few months or more, have had any number of horrible repercussions and symptoms, some that they are still battling, even after stopping the Depo. Perhaps the most vocal women are the ones who've had horrible experiences with Depo, I don't know. But I know I have 2 female friends who are almost ten years older than me, and they were both shocked when I told them I was on Depo, and they told me to get off of it ASAP! They had close friends who had taken it and were still reeling from the negative consequences, and they wished I had asked them for advice before venturing on to partake of this drug!
I stopped taking Depo just over one year ago now, and so far I have been unable to lose weight. As a matter of fact, I am still gaining weight, but not as quickly, which is a HUGE BREAKTHROUGH!!! Since moving to Seattle, I have only gained about 6 pounds in the 4.5 months I have lived here. That may or may not sound like a lot of weight gain to you, but to me, it is a fantastic development. That means, at least I HOPE it means, that the Depo is draining from my body enough to stop me gaining lots of weight.
I guess the moral of my story is this: that the amount of exercising I was doing was not enough; NOT NEARLY ENOUGH, to prevent huge weight gain, like the drug label (and my doctor) said it would be. So, for anyone contemplating (or already on) Depo: are you working out and eating right like it's your job? If not, then Depo may cause you to gain large amounts of weight and make it stick around for at least a year afterwards. Oh, how I wish my doctor had talked me out of using Depo!